Alert archive / Wisconsin / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Green Bay, WI

March 14, 2019Brown County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Mar 14, 2019, 7:52 PM CDT for Brown County, Wisconsin. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2019, 7:52 PM CDT (00:52 UTC)
Expired
Mar 15, 2019, 3:23 AM CDT
In force
8 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
None

County Brown County, WI

The radar

The Green Bay radar (KGRB), 12 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WGUS53 KGRB 150052
FFWGRB
WIC009-150845-
/O.NEW.KGRB.FF.W.0001.190315T0052Z-190315T0845Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Green Bay WI
752 PM CDT THU MAR 14 2019

The National Weather Service in Green Bay has issued a

* Flash Flood Warning for...
  Rain and Snowmelt in...
  South central Brown County in northeastern Wisconsin...

* Until 345 AM CDT Friday.

* At 745 PM CDT, local law enforcement reported rising water near 
  the East River in Brown County. The river near Greenleaf in 
  southern Brown County has risen over 3 feet since this morning. 
  Areas farther north will likely experience rising water levels and 
  flooding during the night. 

* Some locations likely to experience flooding include locations
  near the river and its tributaries in ...
  Green Bay, Bellevue, De Pere, Allouez, Wrightstown, Ledgeview, and 
  Greenleaf.

* Numerous road closures have occurred near the river. In addition, 
  evacuations are under way in some areas adjacent to the river 
  south of Highway 172.  To ensure your safety, please follow the 
  instructions of local law enforcement officials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone living near the river should remain on high alert for rising 
water levels, and be prepared to evacuate if necessary.

If driving, turn around, don't drown when encountering flooded 
roads. Most flood deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4452 8797 4425 8808 4425 8814 4431 8816
      4442 8807 4452 8801

$$

Skowronski
2 follow-up statements
720 
WGUS73 KGRB 150259
FFSGRB

Flash Flood Statement
National Weather Service Green Bay WI
959 PM CDT THU MAR 14 2019

WIC009-150845-
/O.CON.KGRB.FF.W.0001.000000T0000Z-190315T0845Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brown WI-
959 PM CDT THU MAR 14 2019

...THE FLASH FLOOD WARNING FOR RAIN AND SNOWMELT REMAINS IN EFFECT
UNTIL 345 AM CDT FOR SOUTH CENTRAL BROWN COUNTY...

At 952 PM CDT, flooding continued near the East River in Brown 
County. The flooding has continued to expand north during the 
evening, with locations near the river in the City of Green Bay 
likely to have flooding develop overnight.

Numerous road closures have occurred near the river. Some 
evacuations have been necessary, and shelter in place orders have 
been issued for some locations near the river. To ensure your 
safety, please follow the instructions of local law enforcement 
officials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

River banks and culverts can become unstable and unsafe during 
floods. Please do not enter flooded areas.

&&

LAT...LON 4452 8797 4425 8808 4425 8814 4431 8816
      4442 8807 4452 8801

$$

Skowronski
971 
WGUS73 KGRB 150823
FFSGRB

Flash Flood Statement
National Weather Service Green Bay WI
323 AM CDT FRI MAR 15 2019

WIC009-150831-
/O.CAN.KGRB.FF.W.0001.000000T0000Z-190315T0845Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brown WI-
323 AM CDT FRI MAR 15 2019

...THE FLASH FLOOD WARNING FOR RAIN AND SNOWMELT IN SOUTH CENTRAL
BROWN COUNTY IS CANCELLED...

The flash flood warning for south central Brown county has been 
replaced by a flood warning for Brown county and other counties in 
east central Wisconsin. Urban and small stream flooding has resulted 
in many road closures across the region.  

LAT...LON 4452 8797 4425 8808 4425 8814 4431 8816
      4442 8807 4452 8801

$$

RDM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 6:07 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 14, 6:07 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
607 PM CDT Thu Mar 14 2019

Updated aviation portion for 00Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 555 PM CDT Thu Mar 14 2019

Conditions were quite variable as the center of the decaying
cyclone shifts through the area. There was still some dense fog
in the far northeast. Some gusty winds will move through east-
central Wisconsin during the evening. But the main concern is
rain and flooding. Strong QG forcing with the upper shortwave was
pivoting through the area. The associated area of SHRA/TSRA has
wrapped back into the deformation zone northwest of the upper
system, and become nearly stationary. Luckily is has shifted north
and east of our main urban areas. Just expanded the Flood
Advisory to the north to account for the rain band. It should
start to weaken in the next hour or two as the strongest forcing
lifts off to the northeast.
&&

.SHORT TERM...Tonight and Friday
Issued at 240 PM CDT Thu Mar 14 2019

A strong storm over northern Iowa continues to track towards the
western Great Lakes this afternoon. Although the system is filling
in a bit, it is still having an impact on the weather across
northeast Wisconsin today. Of note is the fog that continues
across north-central Wisconsin with visibilities near zero at
times and the southern portion of the area in the warm sector with
temperatures soaring into the 50s across central and east-central
Wisconsin.

The fog should continue to dissipate from south to north as the
warm sector surges north and surface winds increase. Otherwise the
fog will clear this evening as winds turn northwesterly and colder
air advects in from the west. The Dense Fog Advisory itself may
only be in effect for the far northern portion of the forecast
area at issuance, if its still in effect at all.

Another round of showers and even thunderstorms are forecast later
this afternoon and into the evening hours as the line of storms
across southern Wisconsin lifts north across the area in the next
few hours. Of the hi-res runs the NAM NEST seems to have the best
handle on this activity and lifts it north through central and
east-central Wisconsin between 20Z and 23Z. Some of the stronger
storms could produce small hail and gusty winds to 40 to 45 knots
as the storms have across southern Wisconsin. Severe weather is
not expected from these storms as MLCAPE values are only around
500 J/kg, significantly less than the near 1000 J/kg across
northern Illinois.

As the system pushes off to the east later tonight, colder air
will filter in behind the system as northwesterly winds increase
to 15 to 25 mph. The colder air will also mean the rain showers
will change over to snow, however little in the way of snowfall
accumulation is expected.

Friday will be seasonably cold and blustery, as wrap around
moisture and cyclonic flow create scattered snow showers or
flurries at times.

.LONG TERM...Friday Night Through Thursday
Issued at 240 PM CDT Thu Mar 14 2019

Fairly quiet weather pattern expected during the period. There is
a small chance of rain/snow showers during the day and snow
showers at night across the north Sunday and Monday. A system
moving across the region Tuesday into Tuesday night may bring a
chance of rain and snow showers to the region depending on the
timing of the system. Dry conditions are expected Wednesday and
Thursday. Temperatures should be close to normal during the
period.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 555 PM CDT Thu Mar 14 2019

Conditions were quite variable during the late afternoon, with
still some patchy dense fog, areas of heavy rain, and ceilings
from IFR to VFR. Visibilities will probably edge down for a couple
hours across the north and west--except where rain is occurring.
Then conditions should become more uniform MVFR as winds turn
northwest and the cyclone center pulls away to the northeast.
&&

.HYDROLOGY...
Issued at 240 PM CDT Thu Mar 14 2019

Rain and melting snow will contribute to rising rivers and
streams tonight. Standing water is also possible on roads,
sidewalks and parking lots. While the rains will end this evening,
melting snow will continue to raise the water levels in rivers
and streams for the next couple of days. There will also be a
threat for ice jams.

Please see the the latest Flood Watch for more information.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for WIZ005-010>013-018>022-
030-031-035>040-045-048>050-073-074.

Dense Fog Advisory until 7 PM CDT this evening for WIZ011>013.
&&

UPDATE.........Skowronski
SHORT TERM.....Kurimski
LONG TERM......Eckberg
AVIATION.......Skowronski
HYDROLOGY......Kurimski
Hazardous weather outlook, Mar 14, 2:39 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
239 PM CDT Thu Mar 14 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
239 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Melting snow and periods of rain could produce standing water in
low spots on roads, sidewalks, and parking lots. Rivers, creeks
and streams will also continue to rise. Thunderstorms are possible
this afternoon, but they are not expected to be severe. Some of
the stronger storms could produce small hail and gusty winds.

Hazardous travel due to dense fog will continue through late
afternoon. Visibilities of a quarter of a mile or less and times
down to near zero are expected across north-central Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Recent rains and melting snow will lead to rising rivers, streams
and creeks into the weekend. The Yellow River and Wolf River are
expected to be near flood stage at some sites this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight. However any reports of
hail or gusty winds should be reported to the National Weather
Service.

LMZ521-522-541>543-151945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
239 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Dense fog, with visibilities less than one mile and at times
down to zero will continue late this afternoon. There is a chance
of thunderstorms that will pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The probability of widespread hazardous weather is low.

Kurimski/Eckberg

In the hours before

Special weather statement, Mar 14, 4:18 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Green Bay WI
418 PM CDT THU MAR 14 2019

WIZ018>020-022-030-031-037>040-074-142200-
Southern Oconto County WI-Waupaca WI-Shawano WI-Kewaunee WI-
Langlade WI-Outagamie WI-Marathon WI-Door WI-Brown WI-Menominee WI-
Lincoln WI-
418 PM CDT THU MAR 14 2019

...SHOWERS AND SCATTERED THUNDERSTORMS ACROSS CENTRAL AND
NORTHEAST WISCONSIN THIS AFTERNOON...

At 418 PM CDT, Doppler radar was tracking showers and scattered
thunderstorms along a line extending from near Weston to
Clintonville to Algoma. Movement was northeast at 45 mph.

Pea size hail, brief heavy rain and winds in excess of 30 mph will
be possible with these storms.

At 410 pm, a trained weather spotter reported pea size hail covering
the ground in New London.

Showers and storms will be near...
  Bay Shore Park around 425 PM CDT.
  Oconto around 430 PM CDT.
  Shawano around 440 PM CDT.
  Keshena around 450 PM CDT.
  Legend Lake around 455 PM CDT.

Other locations impacted by these storms include Lake Noseum, Ackley
Wildlife Area, Gregorville, Rankin, Rose Lawn, Whitcomb, Frazer
Corners, Belle Plaine, Bonduel and Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4483 8719 4476 8727 4454 8741 4445 8744
      4457 8799 4456 8894 4485 8969 4530 8944
      4496 8854 4494 8761 4493 8772 4490 8777
      4480 8783 4471 8792 4463 8793 4469 8780
      4487 8765 4493 8746 4500 8740 4490 8714
TIME...MOT...LOC 2114Z 213DEG 38KT 4486 8961 4458 8890 4459 8798 4438
8699

Eckberg
Local storm report, Mar 14, 4:19 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
419 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             NEW LONDON              44.38N 88.75W
03/14/2019  M0.25 INCH       WAUPACA            WI   TRAINED SPOTTER

            PEA SIZE HAIL COVERING THE GROUND.

&&

ECKBERG
Local storm report, Mar 14, 4:34 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
434 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLOOD            BANCROFT                44.31N 89.51W
03/14/2019                   PORTAGE            WI   TRAINED SPOTTER

            FLOODING IN LOCATIONS ACROSS ALMOND AND BANCROFT. PARTS
            OF COUNTY ROADS BB, J AND N ARE CLOSED.

0426 PM     FLOOD            ASHWAUBENON             44.46N 88.08W
03/14/2019                   BROWN              WI   NWS EMPLOYEE

            1 TO 2 INCHES OF WATER FLOWING OVER A NARROW SECTION OF
            COUNTY RD EB - PACKERLAND.

0304 PM     FLOOD            BELLEVUE                44.43N 87.91W
03/14/2019                   BROWN              WI   LAW ENFORCEMENT

            MONROE RD IS CLOSED BETWEEN HWY 172 AND DICKINSON RD.

&&

BERSCH
Local storm report, Mar 14, 4:36 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
436 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            2 N NAVARINO            44.63N 88.48W
03/14/2019                   SHAWANO            WI   PUBLIC

            4 INCHES OF WATER ON NAVARINO-LESSOR ROAD
            ABOUT 2 MILES NORTH OF NAVARINO COVERING THE
            ROAD AT ITS DEEPEST POINT. THE WATER IS
            STANDING.

&&
Special weather statement, Mar 14, 5:08 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Green Bay WI
508 PM CDT THU MAR 14 2019

WIZ011-018>022-030-031-073-074-142245-
Southern Oconto County WI-Southern Marinette County WI-Shawano WI-
Langlade WI-Northern Oconto County WI-Marathon WI-Door WI-Forest WI-
Menominee WI-Lincoln WI-
508 PM CDT THU MAR 14 2019

...SHOWERS AND SCATTERED THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL
AND NORTHEAST WISCONSIN EARLY THIS EVENING...

At 506 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Dutch Corners to 8 miles
southwest of Pound to near Empire. Movement was northeast at 40 mph.

Pea size hail, brief heavy rain and winds in excess of 30 mph will
be possible with these storms. These storms may produce ponding of
water in urban areas and on roadways.

Strong thunderstorms will be near...
  Crivitz around 530 PM CDT.
  Parrish around 535 PM CDT.

Other locations impacted by these storms include Lake Noseum, Ackley
Wildlife Area, Hayes, Bavaria, Deerbrook, Caldron Falls Reservoir,
Sister Bay, Pickerel, Koepenick and Doering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4465 8734 4469 8779 4487 8765 4499 8742
      4503 8753 4494 8759 4490 8777 4471 8792
      4484 8959 4547 8942 4532 8766 4517 8774
      4511 8766 4512 8754 4504 8753 4501 8746
      4500 8741 4522 8741 4528 8716 4525 8690
TIME...MOT...LOC 2206Z 198DEG 36KT 4513 8946 4504 8819 4482 8601

Eckberg
Local storm report, Mar 14, 5:41 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
541 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     FLOOD            PULASKI                 44.66N 88.23W
03/14/2019                   BROWN              WI   TRAINED SPOTTER

            WATER FLOWING OVER HIGHWAY 32 NEAR PULASKI. COUNTRY ROAD
            C ALSO HAS 3-4 INCHES OF WATER FLOWING OVER IT JUST NORTH
            OF HIGHWAY 29.

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:05 PM CDTAreal Flood AdvisoryGRBBrown, Calumet, Forest, Kewaunee, Langlade, Manitowoc and 11 more4 hr
Mar 14, 9:30 PM CDTRiver Flood WarningGRBWaupaca5 days
Mar 14, 11:58 PM CDTAreal Flood AdvisoryGRBBrown, Calumet, Forest, Kewaunee, Langlade, Manitowoc and 11 more3 hr
Mar 15, 1:37 AM CDTRiver Flood WarningGRBKewaunee33 hr
Mar 15, 3:01 AM CDTAreal Flood WarningGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Waupaca and 2 more51 min
Mar 15, 3:50 AM CDTAreal Flood WarningGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Portage and 4 more59 hr
Mar 15, 7:23 AM CDTRiver Flood WarningGRBShawano, Waupaca14 hr

Nearby

Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.